Kybernetika 54 no. 5, 888-907, 2018

A note on weak solutions to stochastic differential equations

Martin Ondreját and Jan SeidlerDOI: 10.14736/kyb-2018-5-0888


We revisit the proof of existence of weak solutions of stochastic differential equations with continuous coeficients. In standard proofs, the coefficients are approximated by more regular ones and it is necessary to prove that: i) the laws of solutions of approximating equations form a tight set of measures on the paths space, ii) its cluster points are laws of solutions of the limit equation. We aim at showing that both steps may be done in a particularly simple and elementary manner.


stochastic differential equations, continuous coefficients, weak solutions




  1. A. Bensoussan: Stochastic Navier-Stokes equations. Acta Appl. Math. 38 (1995), 267-304.   DOI:10.1007/bf00996149
  2. P. Billingsley: Convergence of Probability Measures. Second edition. Wiley, New York 1999.   DOI:10.1002/9780470316962
  3. V. I. Bogachev: Measure Theory, Vol. II. Springer, Berlin 2007.   DOI:10.1007/978-3-540-34514-5
  4. Z. Brzeźniak, M. Ondreját and J. Seidler: Invariant measures for stochastic nonlinear beam and wave equations. J. Differential Equations 260 (2016), 4157-4179.   DOI:10.1016/j.jde.2015.11.007
  5. A. Cherny: Some particular problems of martingale theory. In: From Stochastic Calculus to Mathematical Finance, Springer, Berlin 2006, pp. 109-124.   DOI:10.1007/978-3-540-30788-4\_6
  6. A. Debussche, N. Glatt-Holtz and R. Temam: Local martingale and pathwise solutions for an abstract fluids model. Phys. D 240 (2011), 1123-1144.   DOI:10.1016/j.physd.2011.03.009
  7. R. M. Dudley: Real Analysis and Probability. Cambridge University Press, Cambridge 2002.   DOI:10.1017/cbo9780511755347
  8. M. Hofmanová and J. Seidler: On weak solutions of stochastic differential equations. Stoch. Anal. Appl. 30 (2012), 100-121.   DOI:10.1080/07362994.2012.628916
  9. M. Hofmanová and J. Seidler: On weak solutions of stochastic differential equations II. Stoch. Anal. Appl. 31 (2013), 663-670.   DOI:10.1080/07362994.2013.799025
  10. I. Gyöngy and N. Krylov: Existence of strong solutions for It\^o's stochastic equations via approximations. Probab. Theory Related Fields 105 (1996), 143-158.   DOI:10.1007/bf01203833
  11. N. Ikeda and S. Watanabe: Stochastic Differential Equations and Diffusion Processes. North-Holland, Amsterdam 1981.   DOI:10.1016/s0924-6509(08)70226-5
  12. I. Karatzas and S. E. Shreve: Brownian Motion and Stochastic Calculus. Springer, New York 1988.   DOI:10.1007/978-1-4684-0302-2
  13. T. G. Kurtz and P. E. Protter: Weak convergence of stochastic integrals and differential equations. In: Probabilistic Models for Nonlinear Partial Differential Equations, Lecture Notes in Math. 1627, Springer, Berlin 1996, pp. 1-41.   DOI:10.1007/bfb0093176
  14. A. V. Skorokhod: On existence and uniqueness of solutions to stochastic differential equations (in Russian). Sibirsk. Mat. Ž. 2 (1961), 129-137.   CrossRef
  15. D. W. Strock and S. R. S. Varadhan: Multidimensional Diffusion Processes. Springer, Berlin 1979.   CrossRef
  16. A. Taheri: Function Spaces and Partial Differential Equations, Vol. 1: Classical Analysis. Oxford University Press, Oxford 2015.   DOI:10.1093/acprof:oso/9780198733133.001.0001
  17. H. Triebel: Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam 1978.   DOI:10.1016/s0924-6509(09)x7004-2